MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL DELTAPLUSH - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL DELTAPLUSH - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number CPL10015330
Medical Device Problem Code Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/06/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is one of one initial/final mdr report being submitted with associated mfr# 2954740-2016-00236.(b)(4).Concomitant medical products: guidewire (traxcess 14, terumo), guiding catheter (fubuki 5fr, asahi intecc), micro catheter (excelsior1018 sl10, stryker), dcb (en power).Very limited information was received.It was stated that the microcatheter was an excelsior 1018 sl-10 microcatheter, however these are two different models and sizes which could have had an influence on the analysis if the correct product was known to have been used during the field complaint with the complaint coil, therefore the unspecified microcatheter and the rotating hemostatic valve (rhv) were not returned.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.It is also unknown if the device was improperly handled for returned packaging or was further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.All location and measurement callouts are approximate and for reference only.Located 19.0 centimeters off the distal tip of the resheathing tool or 87.0 centimeters off the distal tip of the green introducer, the device positioning unit (dpu) protrudes outside the sheath.There is no mechanical sheath damage at the protrusion site.The coil's socket ring has compressed and went under the distal end of the outer sheath.Compression and buckling damage at the proximal end of the coil and also found at the end of the first secondary winding off the ball tip.This caused the first secondary winding off the ball tip to be angled up and away from the remaining coils.This damage also prevented the coil from advancing outside the distal tip of the green introducer and had to be backed out of the sheath at the protrusion site.The locking mechanism has indentation, compression, and stretching damage caused by the resheathing tool.No manufacturing defects were found.The complaint of the dpu protruding through the sheath is confirmed.The most likely root cause of the dpu protrusion through the sheath most likely occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which caused the dpu to protrude outside the sheath, pushed the coil¿s socket ring down inside the outer sheath, and produced severe compression and buckling damage to the coil.In this condition the coil cannot be advanced.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, "hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger.Caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm)." in addition, without the specific identification or the return of the microcatheter and the rhv used during the procedure with this coil, it cannot be determined if these components had any additional contributions to the complaint event.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Based on the information and the analysis, the event was confirmed.Procedural factors related to the unsheathing process possibly contributed to the event.Without return of concomitant products it cannot be determined if those components had any additional contributions to the complaint event.Additionally, review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.
 
Event or Problem Description
As reported by a health care professional, during the coil embolization for epistaxis at the external carotid artery a deltaplush coil (cpl10015330/c40839) was reported to be damaged.The patient was male of unknown age whose vessels were mildly torturous and not calcified.A guiding catheter was placed (competitor's device) and then the micro catheter (competitor's device) was advanced to the right ascending pharyngeal artery to the maxillary artery using a guidewire.The microcatheter was then advanced further to the left ascending pharyngeal artery and "other artery" which seemed to be related to the epistaxis.The complaint deltaplush coil was the 16th coil being used; however the wire part was exposed from the introducer sheath during insertion, and could not be inserted at all.The coil was replaced with another coil.33 detachable coils were used for this procedure in total.The procedure was successfully completed without further issues or delay.There were no patient injuries or complications reported.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and a constant flush was maintained at all time.No visible defect/damage was noted on the products prior to and after the event.The product will be returned for the investigation.No further information is available.

Brand Name
DELTAPLUSH - CERECYTE MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6023667
Report Number2954740-2016-00236
Device Sequence Number16210874
Product Code HCG
UDI-Device Identifier00878528008194
UDI-Public(01)00878528008194(17)210131(10)C40839
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K083646
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 09/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Catalogue NumberCPL10015330
Device Lot NumberC40839
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/12/2016
Initial Report FDA Received Date10/12/2016
Patient Sequence Number1